QUICKLINKS AND VIEW OPITONS
Acomplia (rimonabant) : 2 suicides in obesity studies so far
Friday, November 16, 2007 10:09 am Email this article
There have been two suicides in patients given Acomplia (rimonabant) in obesity studies so far according to an analysis by Arnie Astrup and others from the University of Copenhagen in Frederiksberg, Denmark. One patient was taking 20 mg, while the other patient was taking 5 mg.
This is despite the fact that "[all of] the included trials excluded patients with existing depression, or those with a history [of depression]," Astrup noted. REFERENCE
Christensen R, Kristensen PK, Bartels EM, Bliddal H, Astrup A. Efficacy and safety of the weight-loss drug rimonabant: A meta-analysis of randomised trials. Lancet. 2007 Nov 17, 370(9600):1671-72.
AUTHOR’S CONTACT INFORMATION
Prof Arne Astrup
The Department of Human
Nutrition, Faculty of Life Sciences
University of Copenhagen
Articles on the same subject can be found here:
On Feb 09, 2008 at 8:21 am William J Simons wrote:
. . . . .
Two suicides need to be put into perspective. First, there is the risk of metabolic syndrome, diabetes, and heart disease, which all take years off of lives. More importantly, the risk of suicide with rimonabant is not more than antidepressants. Indeed, Eli Lilly had an employee who was a "normal volunteer" hang himself in their lab when being withdrawn from Cymbalta. The drug was approved without a ripple.
Another major point is than people who attempt, commit or think seriously about suicide are in a much more complex mood state than just depression or anxiety. More than likely, it is more of a mixed state, akin to what we see in bipolar patients who attempt suicide. Antidepressants may be contraindicated and these patients may respond well to small doses of a mood stabilizer added to the rimonabant. These are questions that need to be answered. The FDA also needs to go ahead and form the US public that the mechanism of sucididality due to antidepressants is most commonly due to activation of a latent bipolar disorder or bipolar spectrum disorder.
William J Simons, MD
Park Ridge Hospital
On Feb 09, 2008 at 12:23 pm Larry Hobbs wrote:
. . . . .
Thank you for your input regarding Acomplia.
I agree it has to be put in perspective.
I realize this was not the point of your comment, but regarding suicide following Cymbalta...
For those who don't know, Cymbalta is an antidepressant that is both a noradrenaline reuptake inhibitor and a serotonin reuptake inhibitor.
I am not a fan of noradrenaline reuptake inhibitors.
I believe they cause the adrenals glands to atrophy and, for this reason, can be very difficult to come off of.
This would include Cymbalta, Effexor, Meridia and Elavil. There are probably a lot more than this, but these are the ones that come to mind off immediately.
I know someone who took Elavil (amitriptyline) for 20 years.
One of Elavil's mechanisms of action is that it inhibits noradrenaline reuptake.
On Elavil, they kept feeling more and more tire the older they go, so they decided to switch to a newer serotonin reuptake inhibitor.
The doctor first stopped Elavil for a couple weeks before trying them on one SSRI after another.
After stopping Elavil, they felt exhausted, depressed and even suicidal.
They could not handle stress of any kind, physical or emotional, or they would feel completely exhausted.
They felt exhausted for about 6 months, and then only started feeling better when they were put on Effexor, another serotonin reuptake inhibitor that also inhibits noradrenaline reuptake.
(Effexor inhibits serotonin reuptake about 5 times more potently than noradrenaline reuptake.)
I did some research and found that when Elavil is given to rodents, it causes their adrenal glands to shrink.
I believe this is caused by inhibiting noradrenaline reuptake.
I believe this is is the reason that the person coming off of Elavil felt exhausted, depressed and suicidal when they stopped the Elavil -- their adrenals glands had atrophied and they could not produce a normal amount of adrenaline, noradrenaline, cortisol and all the other hormones produced by the adrenals.
Noradrenaline reuptake inhibitors creates a negative feedback loop and tells the body, "I have enough noradrenaline. You don't have to make any more right now." And so the adrenal glands get lazy and atrophy.
This is exactly the same reason that anabolic steroids cause the testes to shrink. They stimulate testosterone receptors which creates a negative feedback loop which tells the body, "I have enough testosterone. You don't have to make any more right now." And so the testicles get lazy and atrophy.
Another reason I don't like noradrenaline reuptake inhibitors is that the classic book, Goodman and Gilman's Pharmacological Basis of Therapeutics, which was first published in 1940 and is now in it's 11th edition, notes that noradrenaline reuptake is an important source of noradrenaline stores in the body.
Therefore, it seems to me, that noradrenaline reuptake inhibitors probably deplete noradrenaline stores by blocking its reuptake. Not good.
I imagine physicians might be thinking right now, "Larry, you're wrong. Antidepressants like Cymbalta and Effexor that inhibit both sertotonin and noradrenaline reuptake work better than drugs that just inhibit serotonin reuptake like Prozac and Zoloft."
I agree that they work better.
I agree that the research shows that boosting both serotonin and noradrenaline has a more potent antidepressant effect than boosting serotonin alone.
But I think there are better ways of doing this.
The research shows that taking the amino acid L-tyrosine alone increases noradrenaline by about 13 percent.
The reason it is limited to this small increase is that the enzyme that converts tyrosine into noradrenaline -- tyrosine hydroxylase -- is normally 70-80 percent saturated, which limits the increase to about 13 percent.
But this can easily be increased by simply taking a drug that stimulates noradrenaline release such as phentermine or a small dose of ephedrine or even green tea, which has been shown to increase noradrenaline, or any other noradrenaline-releasing drug.
In the case of depression, activity of this enzyme -- tyrosine hydroxylase -- may be suppressed, so it may be essential to take it with a noradrenaline-releasing drug or substance such as phentermine, ephedrine, green tea or any other noradrenaline-releasing drug.
Drugs that stimulate noradrenaline release also increase the activity of the enzyme tyrosine hydroxylase, which increase noradrenaline production.
This exercises the adrenal glands so, like a muscle, they don't atrophy.
I also believe it is better to use the amino acids L-tryptophan or 5-hydroxy-L-tryptophan (5-HTP) to boost serotonin levels than to use serotonin reuptake inhibitors like Prozac or Zoloft.
I imagine that most doctors probably think that supplements such as L-tyrosine or L-tryptophan are nonsense, and that there is no way that they are as powerful as drugs such as Prozac or Zoloft or Cymbalta or Effexor, but I strongly disagree.
My argument is half theoretical and half based on personal experience.
I've never taken Prozac or any other antidepressant, so I cannot speak from personal experience about these drugs.
But I have taken tyrosine and tryptophan thousands of times over the past 25 years, so I can speak from personal experience about these amino acids.
The effect from tryptophan and tyrosine is immediate -- within 15 or 20 minutes -- whereas the research shows that drugs such as Prozac may take 2 or 3 weeks to work. So which one is more potent?
If you have your doubts, try it yourself.
If you are a person on an antidepressant, please do not stop taking your antidepressant or try this on your own. Find a nutritionally-oriented doctor and ask for her addvice.
Please feel free to share your comments about this article.
© Copyright 2003-2017 - Larry Hobbs - All Rights Reserved.